North Dakota, 2020

Damaging Winds in North Dakota, September 2, 2020

September 2, 2020 · NWS BIS · 2 events in 1 county or zone

Thunderstorms developed over parts of central North Dakota into the James River Valley as a cold front pushed through the region. A storm over the upper James River Valley became severe, with estimated wind gusts around 65 mph in Foster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over parts of central North Dakota into the James River Valley as a cold front pushed through the region. A storm over the upper James River Valley became severe, with estimated wind gusts around 65 mph in Foster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 2, 6:23 PM CST, 22 minutes earlier.

Area forecast discussion, Sep 2, 6:23 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
723 PM CDT Wed Sep 2 2020

.UPDATE...
Issued at 709 PM CDT Wed Sep 2 2020

Cold front moving across the state is causing for areas of strong
winds and critical fire danger. Some sites are seeing gusts 60 MPH
or higher, with sustained winds near or over 40 MPH. A few of
these winds gusts have been enhanced by shallow convection
although they are all generally along the synoptic cold front.
Have decided to issue a High Wind Warning for passage of this
front for a brief period of strong winds this evening. Strongest
winds will again come along this front and any weak convective
showers. For the stronger convective storms will continue to
monitor for more short lived convective wind gusts and issue any
needed severe thunderstorm warnings. Either way wind gusts near 70
MPH are possible this evening.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 314 PM CDT Wed Sep 2 2020

Strong winds and critical fire weather conditions through this
evening remain the primary message of our forecast.

As of 20 UTC, a surface warm front is approaching the James River
valley, with deep mixing and increasing low- and midlevel winds in
its wake within the warm sector of an approaching Alberta clipper.
Critical fire weather conditions are ongoing in western and parts
of central ND, and RAP-based Fosberg index values support high-
end values of 60 to 70 in southwestern ND through late afternoon
with wind gusts of 50 mph and minimum RH values around 15 percent.
This is a serious situation and reflects a higher-end Red Flag
Warning.

A strong cold frontal passage is still expected beginning late
this afternoon in northwest ND and through the remainder of the
area this evening. Upstream pressure 3-hour pressure rises on the
order of 6-8 mb are forecast to intensify further with recent RAP
and HRRR cycles forecasting a rather impressive 10 mb/3 hour area
of pressure rises moving through western and south central ND in
the 23 to 03 UTC time frame. Upstream, observed post-frontal gusts
have mainly peaked in the 45 kt range, though a few spots within
north central and northeastern MT have touched the 50 kt speed,
and recent Glasgow radar imagery reveals 70 kt winds within 3000
to 5000 ft AGL. The 17 UTC HRRR cycle was higher with peak winds
in the post-frontal mixed layer than its prior cycles, but the 18
UTC HRRR arrived a bit lower, supporting peak winds at the top of
the boundary layer mainly in the 42 to 47 kt range this evening.
Thus, after much consideration we are holding with a Wind Advisory
instead of upgrading to a High Wind Warning, though we gave it
very serious consideration and later observational trends could
still necessitate such an adjustment. Elsewhere, we added the rest
of east central ND to a Wind Advisory, and kept that eastern
section from Rolla down to Jamestown and Ellendale valid until 09
UTC in collaboration with NWS Grand Forks.

Otherwise, weak instability associated with the frontal passage
may still drive convection and downdraft-enhanced winds,
especially in central ND where CAMs are most aggressive with the
coverage of convection. Given sufficient lightning, we may need to
issue Severe Thunderstorm Warnings to handle this higher-order
wind potential that would be less widespread outside of the newly
issued High Wind Warning.

On Thursday, mixed-layer winds will remain sufficient for breezy
to windy conditions in residual cyclonic flow behind the exiting
shortwave trough. Forecast soundings suggest mean boundary layer
winds on the order of 20-25 kt in central ND, and closer to 20 kt
in western ND. Highs will be cooler, in the mid 60s to lower 70s
F, and it appears the stronger winds will not overlap with the
lowest humidity, the latter of which will be in western ND. The
winds may begin to relax by afternoon in the west, too, when a
surface ridge axis begins to approach the region. That ridge is
forecast to cross the area Thursday night, likely creating a
favorable scenario for radiational cooling, so we relied on the
cooler, MOS-based guidance for lows in that period since it often
verifies well in those scenarios. We're thus calling for lows in
the 40 to 45 F range over the entire area Thursday night.

.LONG TERM...(Thursday night through Wednesday)
Issued at 314 PM CDT Wed Sep 2 2020

A warming trend is expected through Saturday, but then confidence
remains high in a shift to a colder weather pattern by early next
week, albeit with uncertainty in timing of the transition.

Global ensemble guidance is closely clustered in simulating rising
heights aloft Friday and Saturday with corresponding low- and mid-
level warm air advection beneath broad northwest flow aloft. This
is reflected in NBM-based temperature forecasts which have highs
in the 75 to 85 F range Friday area-wide, and around 90 F in the
southwest on Saturday. Low-level southerly flow may increase on
Saturday, potentially leading to elevated fire weather concerns.

Thereafter, middle- and upper-level ridging in the southwest U.S.
is forecast to retrograde and amplify off the west coast, though
ensemble guidance varies with the degree and position of the 500
mb height anomalies. GEFS-based guidance has remained the most
progressive with corresponding downstream troughing across the
central U.S., and in particular with the lead shortwave which is
expected to herald that pattern change. Ensemble-based cluster
analysis has offered some support for a slower scenario over the
last 24 hours, and indeed the spread in NBM membership for highs
on Sunday -- the most likely period of pattern transition -- has
increased significantly over western and central ND. The mean of
the NBM has shifted warmer with highs on Sunday with the forecast
highs now in the 70s F, though the simple, one standard deviation
of NBM membership ranges from the mid 60s to lower 90s F Sunday.
Thereafter, guidance agrees that a cold front will have arrived by
Labor Day, though the westward extent and amplitude of the middle
and upper-level troughing is uncertain, with the 12 UTC ECMWF the
most aggressive, cutting off a 500 mb by midweek. That particular
model core does have a tendency to be overly aggressive with cut-
off lows, but this exemplifies the uncertainty. Regardless, CIPS
analogs, which are driven by the GEFS, support a high confidence
in well below normal temperatures and high probabilities of the
first widespread frost of the season Monday night and Tuesday
night. NBM-based guidance similarly supports that, as well as a
period of increased precipitation chances centered on Labor Day
as the initial upper-level trough develops across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 709 PM CDT Wed Sep 2 2020

Strong winds along a cold front will be found through this evening
with many sites seeing gusts over 50 knots. Showers along this
front could also bring brief MVFR conditions through this evening.
Showers and wind then diminish after 05z_Thursday (tonight) with
perhaps some lingering low to mid level clouds producing MVFR
conditions. By Thursday morning widespread VFR conditions look to
return. Winds may be breezy at times in the afternoon, although
not as high as recent days.

&&

.FIRE WEATHER...
Issued at 314 PM CDT Wed Sep 2 2020

Critical fire weather conditions will continue over western and
most of central ND through this evening. We have maintained the
Red Flag Warning, with emphasis not only on a serious combination
of low humidity, strong winds, and temperatures near 90 degrees,
especially southwest, but also on a cold frontal passage in the
late afternoon and evening. That front will cause winds to shift
to the northwest with gusts up to 55 mph widespread across the
area. Conditions will improve by late evening as humidity starts
to recover and increase.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until midnight CDT /11 PM MDT/ tonight for
NDZ019>023-033>036-040>047-050.

Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
NDZ001>003-009>011-017>022-031>036-040>047-050.

Wind Advisory until midnight CDT /11 PM MDT/ tonight for
NDZ001>004-009>012-017-018-031-032.

Wind Advisory until 4 AM CDT Thursday for NDZ005-013-025-037-048-
051.

&&

UPDATE...Anglin
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...Anglin
Hazardous weather outlook, Sep 2, 5:37 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
637 PM CDT Wed Sep 2 2020

NDZ001>003-009>011-017>022-031>036-040>047-050-032345-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-McIntosh-
637 PM CDT Wed Sep 2 2020 /537 PM MDT Wed Sep 2 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A Red Flag Warning and Wind Advisory are in effect this afternoon
and evening for strong, shifting winds and low humidity. See
weather.gov/bis for details.

There is a chance of thunderstorms late this afternoon and
evening. Widespread severe weather is not expected, but strong
wind gusts are possible with any storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-023-025-037-048-051-032345-
Bottineau-Rolette-McHenry-Pierce-Wells-Foster-Stutsman-La Moure-
Dickey-
637 PM CDT Wed Sep 2 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

A Wind Advisory is in effect. See weather.gov/bis for details.

There is a chance of thunderstorms late this afternoon and
evening. Widespread severe weather is not expected, but strong
wind gusts are possible with any storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 2, 5:54 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     NON-TSTM WND GST 5 S DICKINSON           46.80N 102.80W
09/02/2020  M59 MPH          STARK              ND   ASOS

            ASOS STATION KDIK DICKINSON AIRPORT.

&&

ZH
Local storm report, Sep 2, 5:57 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     NON-TSTM WND GST 4 SW CHARLSON           48.02N 102.94W
09/02/2020  M63 MPH          MCKENZIE           ND   MESONET

            MESONET STATION 324070 4 WSW CHARLSON
            (NDAWN).

&&

ZH
Local storm report, Sep 2, 6:09 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST 3 W BUFFALO SPRINGS     46.17N 103.30W
09/02/2020  M62 MPH          BOWMAN             ND   AWOS

            AWOS STATION KBWW BOWMAN AIRPORT.

&&

ZH
Local storm report, Sep 2, 6:39 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND GST 1 ENE LINCOLN           46.77N 100.68W
09/02/2020  M59 MPH          BURLEIGH           ND   PUBLIC

            MEASURED FROM A HOME WEATHER STATION.

&&

ZH
Local storm report, Sep 2, 6:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     NON-TSTM WND DMG WILTON                  47.16N 100.78W
09/02/2020                   MCLEAN             ND   FIRE DEPT/RESCUE

            PICTURES RELAYED VIA DISPATCH OF A LARGE
            COMMERCIAL/INDUSTRIAL BUILDING DESTROYED.
            TIME ESTIMATED FROM FRONTAL PASSAGE ON RADAR
            .

&&

ZH
Local storm report, Sep 2, 6:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     NON-TSTM WND DMG WILTON                  47.16N 100.78W
09/02/2020                   MCLEAN             ND   FIRE DEPT/RESCUE

            CORRECTS TIME OF PREVIOUS REPORT: NON-TSTM
            WND DMG REPORT FROM WILTON. PICTURES RELAYED
            VIA DISPATCH OF A LARGE
            COMMERCIAL/INDUSTRIAL BUILDING DESTROYED.
            TIME ESTIMATED FROM FRONTAL PASSAGE ON RADAR
            .

&&

ZH

The radar

The Fargo/Grand Forks radar (KMVX), 136 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Foster

When
September 2, 6:45 PM CST to 6:48 PM CST
Where
Foster County, 1.38 mi N of Carrington
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
47.470, -99.130

Patio furniture blew about 50 yards away from the original location and was damaged.

Thunderstorm Wind, Foster

When
September 2, 6:54 PM CST to 6:57 PM CST
Where
Foster County, 0.47 mi E of Grace City
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
47.550, -98.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913436, 913437.